Normal Approximation on a Finite Wiener Chaos

  • David NualartEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 100)


The purpose of this note is to survey some recent developments in the applications of Malliavin calculus combined with Stein’s method to derive central limit theorems for random variables on a finite sum of Wiener chaos. Starting from the fourth moment theorem by Nualart and Peccati [23], we will discuss several related topics such as conditions for the convergence in total variation, absolute continuity of probability laws and uniform convergence of densities under suitable non degeneracy assumptions. The fact that the random variables belong to a fixed Wiener chaos (or to a finite sum of Wiener chaos) will play a fundamental role in the results.


Malliavin calculus Wiener chaos Total variation distance Stein’s method 

2010 Mathematics Subject Classification

60G15 60H07 60H10 65C30 



We would like to thank an anonymous referee for carefully reading this manuscript and providing useful remarks.


  1. 1.
    V. Bally, L. Caramellino, Riesz transform and integration by parts formulas for random variables. Stoch. Proc. Appl. 121, 1332–1355 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    J. Beran, Statistics for Long-Memory Processes (Chapman and Hall, Boca Raton, 1994)zbMATHGoogle Scholar
  3. 3.
    J.C. Breton, I. Nourdin, Error bounds on the non-normal approximation of Hermite power variations of fractional Brownian motion. Electron. Commun. Probab. 13, 482–493 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    P. Breuer, P. Major, Central limit theorems for non-linear functionals of Gaussian fields. J. Mult. Anal. 13, 425–441 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    H. Biermé, A. Bonami, J. León, Central limit theorems and quadratic variations in terms of spectral density. Electron. J. Probab. 16(13), 362–395 (2011)zbMATHMathSciNetGoogle Scholar
  6. 6.
    A. Carbery, J. Wright, Distributional and \(L^q\) norm inequalities for polynomials over convex bodies in \(\mathbb{R}^n\). Math. Res. Lett. 8, 233–248 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Y. Hu, F. Lu, D. Nualart, Convergence of densities for some functionals of Gaussian processes. J. Funct. Anal. 266, 814–875 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Y. Hu, D. Nualart, Renormalized self-intersection local time for fractional Brownian motion. Ann. Probab. 33(3), 948–983 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Y. Hu, D. Nualart, S. Tindel, F. Xu, Density convergence in the Breuer-Major theorem for nonlinear Gaussian stationary sequences. Bernoulli (To appear)Google Scholar
  10. 10.
    S. Kusuoka, On the absolute continuity of the law of a system of multiple wiener integral. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 30, 191–197 (1983)zbMATHMathSciNetGoogle Scholar
  11. 11.
    P. Malliavin, Stochastic calculus of variation and hypoelliptic operators, in Proceedings of the International Symposium on Stochastic Differential Equations, Kyoto, 1976, pp. 195–263, (Wiley, New York, 1978)Google Scholar
  12. 12.
    P. Malliavin, Stochastic Analysis, Grundlehren der Mathematischen Wissenschaften, 313 (Springer, Berlin, 1997)CrossRefzbMATHGoogle Scholar
  13. 13.
    I. Nourdin, D. Nualart, Fisher information and the fourth moment theorem. Ann. Inst. H. Poincaré Probab. Statist. (To appear)Google Scholar
  14. 14.
    I. Nourdin, D. Nualart, G. Poly, Absolute continuity and convergence of densities for random vectors on Wiener chaos. Electron. J. Probab. 18, 1–19 (2013)CrossRefMathSciNetGoogle Scholar
  15. 15.
    I. Nourdin, G. Peccati, Stein’s method on Wiener chaos. Probab. Theor. Relat. Fields 145(1–2), 75–118 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    I. Nourdin, G. Peccati, Stein’s method and exact Berry-Esseen asymptotics for functionals of Gaussian fields. Ann. Probab. 37(6), 2231–2261 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    I. Nourdin, G. Peccati, Normal Approximations with Malliavin Calculus: From Stein’s Method to Universality (Cambridge University Press, Cambridge, 2012)CrossRefGoogle Scholar
  18. 18.
    I. Nourdin, G. Peccati, M. Podolskij, Quantitative Breuer-Major theorems. Stochast. Process. Appl. 121(4), 793–812 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    I. Nourdin, G. Peccati, Y. Swan, Entropy and the fourth moment phenomenon. J. Funct. Anal. 266, 3170–3207 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    I. Nourdin, G. Poly, Convergence in total variation on Wiener chaos. Stoch. Proc. Appl. 123, 651–674 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    D. Nualart, The Malliavin Calculus and Related Topics, 2nd edn. (Springer, New York, 2006)zbMATHGoogle Scholar
  22. 22.
    D. Nualart, S. Ortiz-Latorre, Central limit theorems for multiple stochastic integrals and Malliavin calculus. Stoch. Proc. Appl. 118, 614–628 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    D. Nualart, G. Peccati, Central limit theorems for sequences of multiple stochastic integrals. Ann. Probab. 33, 177–193 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    D. Nualart, C.A. Tudor, The determinant of the iterated Malliavin matrix and the density of a couple of multiple integrals (Preprint)Google Scholar
  25. 25.
    G. Peccati, C. A. Tudor, Gaussian limits for vector-valued multiple stochastic integrals in Séminaire de Probabilités XXXVIII, 247–262, Lecture Notes in Math., 1857, (Springer, Berlin, 2005)Google Scholar
  26. 26.
    R. Shimizu, On Fisher’s amount of information for location family in Proceedings of A Modern Course on Statistical Distributions in Scientific Work, pp. 305–312, (Springer, Berlin, 1975)Google Scholar
  27. 27.
    Ch. Stein, Approximate Computation of Expectations, IMS Lecture Series - Monograph Series, 7 (CA: Institute of Mathematical Statistics, Hayward, 1986)zbMATHGoogle Scholar
  28. 28.
    C.A. Tudor, The determinant of the Malliavin matrix and the determinant of the covariance matrix for multiple integrals. ALEA X(2), 681–692 (2013)MathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of KansasLawrenceUSA

Personalised recommendations